North Dakota, 2007

Flash Flood and Hail in North Dakota, June 25, 2007

June 25, 2007 · NWS FGF · 10 events in 2 counties and zones

A stationary boundary set up in the early morning hours of the 25th from Dickinson (ND) to Devils Lake (ND) to Hallock (MN). This boundary held in place for the next three hours, then finally sagged toward a Baudette (MN) to Grand Forks (ND) line around sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A stationary boundary set up in the early morning hours of the 25th from Dickinson (ND) to Devils Lake (ND) to Hallock (MN). This boundary held in place for the next three hours, then finally sagged toward a Baudette (MN) to Grand Forks (ND) line around sunrise. Thunderstorms initially developed across southern Manitoba and northwest North Dakota, which brushed the international border area north of Devils Lake. Around sunrise, a better developed line of thunderstorms formed in northeast North Dakota and moved into northwest Minnesota, where they quickly weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 7:15 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 7:15 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT SUN JUN 24 2007

FORECAST CHALLENGE CONCERNS DEEP CONVECTION POTENTIAL.

CONVECTION TRYING TO GET GOING AT THIS TIME ALONG SW-NE ORIENTED
BOUNDARY THROUGH DVL AREA TO NEAR HCO. NO SURPRISE HERE AS 70 DEGREE
DEWPOINTS POOLING ALONG BOUNDARY AND FRONTAL ZONE SHOWING LEAST
AMOUNT OF CAPPING AND HIGHEST CAPE. MADE SOME MINOR ADJUSTMENTS TO
POPS KEEPING HIGHEST POPS ALONG BOUNDARY. FARTHER SOUTH AND EAST
AIRMASS STRONGLY CAPPED AND STILL FEEL TSRA NOT AN ISSUE. OVERALL
FORECAST IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS PLANNED.

&&

.AVIATION...VFR CONDITIONS GFK...FAR...BJI AREAS. MVFR CIGS/VSBY
CONFINED TO STRONGER CONVECTION ALONG BOUNDARY FROM DVL-HCO
OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 24, 5:55 AM CST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT SUN JUN 24 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA LATE THIS AFTERNOON AND
OVERNIGHT. A FRONT WILL BECOME STATIONARY THIS AFTERNOON NEAR A
LINE FROM VALLEY CITY TO GRAND FORKS AND ROSEAU. THUNDERSTORMS
WILL FORM NEAR AND NORTH OF THE FRONT WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS THOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER EASTERN NORTH DAKOTA
AND THE NORTHERN RED RIVER VALLEY LATE ON MONDAY. THE GREATEST
THREAT WILL BE IN THE DEVILS LAKE BASIN FOR LARGE HAIL...DAMAGING
WIND AND A POSSIBLE TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND AGAIN MONDAY.

GV

In the hours before

Local storm report, Jun 24, 8:02 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
902 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TORNADO          7 N GREENBUSH           48.80N 96.18W
06/24/2007                   ROSEAU             MN   LAW ENFORCEMENT

            TONRADO REPORTED 4-7 MILES N OF GREENBUSH. LATER REPORT
            RECEIVED CONFIRMED TORNADO WAS 7 MILES NORTH OF
            GREENBUSH.

&&

PATRIAYD
Local storm report, Jun 24, 8:05 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          5 NNE GREENBUSH         48.76N 96.14W
06/24/2007                   ROSEAU             MN   LAW ENFORCEMENT

            TORNADO REPORTED ON GROUND MOVING TO THE EAST-SOUTHEAST.
            TORNADO WAS DISSIPATING AT TIME OF CALL.

&&

PATRIAYD
Local storm report, Jun 24, 8:30 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TORNADO          7 W ROSEAU              48.85N 95.92W
06/24/2007                   ROSEAU             MN   PUBLIC

            HAM RADIO RELAYED REPORT FROM LOCAL RADIO STATION OF A
            TORNADO NEAR FOX OR 7 MILES WEST OF ROSEAU.

&&

PATRIAYD
Local storm report, Jun 24, 9:08 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             7 W WARROAD             48.91N 95.47W
06/24/2007  E1.00 INCH       ROSEAU             MN   TRAINED SPOTTER

            WALL CLOUD ALSO REPORTED.

&&

PATRIAYD
Local storm report, Jun 24, 9:19 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1019 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             9 W WARROAD             48.91N 95.52W
06/24/2007  E0.88 INCH       ROSEAU             MN   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

PATRIAYD
Local storm report, Jun 24, 9:23 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1023 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             6 W WARROAD             48.91N 95.45W
06/24/2007  E1.00 INCH       ROSEAU             MN   TRAINED SPOTTER

&&

PATRIAYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Towner

When
June 25, 12:45 AM CST
Where
Towner County, 5.84 mi ENE of Ellsberry
Measured
1 in hail
Reported by
Public
Coordinates
48.900, -99.180

Hail covered the ground.

Hail, Towner

When
June 25, 1:35 AM CST
Where
Towner County, 10.84 mi NE of Ellsberry
Measured
0.75 in hail
Reported by
Public
Coordinates
48.980, -99.130

Thunderstorm Wind, Towner

When
June 25, 3:47 AM CST
Where
Towner County, 4.19 mi WSW of Hansboro
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.920, -99.450

The roof was torn off a pole barn. Numerous 4 to 6 inch diameter tree branches were blown down.

Hail, Towner

When
June 25, 4:25 AM CST
Where
Towner County, 11.85 mi ENE of Rocklake
Measured
1 in hail
Reported by
Public
Coordinates
48.860, -99.000

Significant crop damage occurred due to wind driven hail along the Towner and Cavalier County line, south of Sarles and west of Calvin.

Flash Flood, Towner

When
June 25, 4:30 AM CST to 10:30 AM CST
Where
Towner County, 2.48 mi NNW of Hansboro
Cause
Heavy Rain
Reported by
Public
Coordinates
48.980, -99.400

Heavy rain flooded fields and a county road near Hidden Island Coulee.

Hail, Cavalier

When
June 25, 4:30 AM CST
Where
Cavalier County, 2.73 mi W of Calvin
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -98.980

The hail was about two inches deep.

Hail, Cavalier

When
June 25, 4:55 AM CST
Where
Cavalier County, 0.69 mi N of Dresden
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
48.830, -98.480

Hail, Cavalier

When
June 25, 5:00 AM CST to 5:10 AM CST
Where
Cavalier County, 1.14 mi SW of Wales
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.890, -98.600

Hail, Cavalier

When
June 25, 5:15 AM CST
Where
Cavalier County, 0.69 mi N of Langdon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.760, -98.370

Hail, Cavalier

When
June 25, 5:25 AM CST
Where
Cavalier County, 5.17 mi NNE of Osnabrock
Measured
1 in hail
Reported by
Public
Coordinates
48.740, -98.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43315, 43316, 43325, 43317, 43314, 43319, 43320, 43321, 43323, 43324.